Alert archive / New Mexico / High Wind Warnings in 2018

High Wind Warning 1, NWS El Paso, TX

March 15, 2018Otero County, New Mexico

NWS El Paso, TX issued this high wind warning at Mar 15, 2018, 11:37 AM MDT for Otero County, New Mexico. It took effect at Mar 15, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2018, 11:37 AM MDT (17:37 UTC)
In effect from
Mar 15, 2018, 12:00 PM MDT
Expired
Mar 15, 2018, 8:00 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 5.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2079 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WWUS74 KEPZ 151737
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
1137 AM MDT Thu Mar 15 2018

...Windy with Blowing Dust Across New Mexico and West Texas This
Afternoon and Early This Evening...

.An upper level disturbance will combine with a surface low
pressure system to the east to generate windy conditions across
southern New Mexico and west Texas this afternoon and early this
evening. West winds will have sustained speeds around 30 to
40 mph with gusts around 50 mph, but stronger winds may occur
over the higher mountains and along eastern slopes. Blowing dust
may lower the visibility to less than mile over a few locations
creating dangerous driving conditions.

NMZ414>416-160200-
/O.UPG.KEPZ.WI.Y.0010.180315T1800Z-180316T0200Z/
/O.NEW.KEPZ.HW.W.0001.180315T1800Z-180316T0200Z/
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Mescalero, Timberon, Mountain Park, 
Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, 
and Sacramento
1137 AM MDT Thu Mar 15 2018

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a High Wind Warning, which is in effect until 8 PM MDT
this evening. The Wind Advisory is no longer in effect. 

* TIMING...Winds will increase during the late morning and early 
  afternoon with maximum speeds between 3 PM and 6 PM. 

* WINDS...Sustained wind speeds will be around 35 to 45 mph with
  gusts to 60 mph most areas. However gusts around 70 mph may 
  occur over exposed areas of higher mountains and along eastern 
  slopes. 

* IMPACTS...The winds will create hazardous driving conditions
  especially for high profile vehicles. Blowing dust will lower
  the visibility to under a mile over a few locations. The winds 
  may also cause minor property damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ402>413-417-TXZ418>424-160200-
/O.CON.KEPZ.WI.Y.0010.180315T1800Z-180316T0200Z/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, 
Cloverdale, Deming, Columbus, Hillsboro, Winston, 
Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, 
Tularosa, White Sands Monument, Chaparral, Orogrande, 
White Sands Range Headquarters, Crow Flats, Downtown El Paso, 
West El Paso, Upper Valley, East and Northeast El Paso, Socorro, 
Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, 
Salt Flat, Sierra Blanca, Fabens, Fort Hancock, Tornillo, 
and Indian Hot Springs
1137 AM MDT Thu Mar 15 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* TIMING...Winds will increase during the late morning and early 
  afternoon with maximum speeds between 3 PM and 6 PM. 

* WINDS...Sustained wind speeds will be around 30 to 40 mph with 
  gusts to 50 mph most areas. However gusts around 60 mph may 
  occur over exposed areas of higher mountains and along eastern 
  slopes. 

* IMPACTS...The winds will create hazardous driving conditions 
  especially for high profile vehicles. Blowing dust will lower 
  the visibility to under a mile over a few locations including 
  portions of Interstate 10 between El Paso and Las Cruces and 
  also around Deming and Lordsburg making driving especially 
  dangerous. The winds may also cause minor property damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this high wind warning went out at Mar 15, 3:00 AM MDT, 8 hours 37 minutes earlier.

Area forecast discussion, Mar 15, 3:00 AM MDT, 8 hours 37 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
300 AM MDT Thu Mar 15 2018

.SYNOPSIS...
A passing upper disturbance will combine with a deep low pressure
system to produce windy and warm weather across southern New
Mexico and west Texas today. Blowing dust will also occur and
lower the visibility over portions of the region. Westerly winds
will bring seasonably warm dry weather Friday and Saturday.
Another upper disturbance with a weak cold front will result in
windy conditions again on Sunday with slightly cooler temperatures
on Sunday and Monday. Warmer dry weather is expected next Tuesday
and Wednesday.

&&

.DISCUSSION...
Early this morning a deep upper low was drifting slowly to the
southeast toward Oregon with associated trough axis extending far
to the south through Baja. An embedded vorticity maximum/short
wave is expected to eject across the southern and central Rockies
today including southern New Mexico and west Texas causing
gradients to tighten. PVA plus divergence aloft associated with
120 upper jet streak will induce pronounced lee cyclogenesis over
eastern Colorado with trailing surface trough axis extending into
eastern New Mexico. This extratropical cyclone will be rather
large with cyclonic circulation extending into the CWA.
Consequently low level pressure gradients will also strengthen.
The westerly winds will also transport more warm dry air into the
area with diurnal warming contributing to dry lapse rates from
the surface to around 600 mb by late afternoon allowing for deep
mixing.

These factors will produce windy conditions this afternoon and
early this evening with current wind advisories looking on target.
However also expect wind speeds reaching warning criteria over
very isolated locations...mainly along eastern facing slopes and
several mountain passes. Blowing dust may also lower visibilities
under a mile much of the area. Finally upward forcing may prove
adequate to cause very isolated light rain showers eastern zones.

Upper wave and lee cyclone will be east of the region by late
evening with winds diminishing. Weak cold air advection will
occur resulting in near normal high temperatures on Friday and
Saturday. West coast upper low will meanwhile drift further
southeast into the Great Basin on Saturday with downslope winds
inducing lee surface troughing through eastern New Mexico.
Gradients again tighten with this scenario causing breezy
conditions Saturday afternoon.

Primary trough axis accelerates eastward across the Rocky
Mountains on Sunday with lee cyclogenesis again occurring over
eastern Colorado. Consequently low and mid level gradients
strengthen likely producing windy conditions again on Sunday. An
attendant Pacific cold front will also move eastward across the
CWA in the afternoon and this will lower afternoon high
temperatures to around 5 degrees below normal both Sunday and
Monday.

Westerly winds expected to bring dry warmer conditions Tuesday and
Wednesday.

&&

.AVIATION...valid 15/12z-16/12z.
Strong low pressure system will bring windy conditions today with
west winds gusting around 50kt mainly from 18z-02z. This will
result in strong turbulence over some areas especially below
12,000 feet agl and along mountain slopes. In addition blowing
dust will lower the visibility to under a mile over a few
locations. Otherwise skies generally SCT-BKN070-100 and BKN250.
Winds diminishing to around 10-20kt after 02z.

&&

.FIRE WEATHER...
A passing upper disturbance will combine with a deep low pressure
system to produce windy and warm weather across southern New
Mexico and west Texas today. Blowing dust will also occur and
lower the visibility over portions of the region. Winds will gust
around 50 mph this afternoon and this factor combined with warm
temperatures and low humidity may cause Red Flag conditions over a
few locations. Westerly winds will bring seasonably warm dry
weather Friday and Saturday. Another upper disturbance with a weak
cold front will result in windy conditions again on Sunday with
slightly cooler temperatures on Sunday and Monday. Warmer dry
weather is expected next Tuesday and Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 75  50  71  49 /   0   0   0   0
Sierra Blanca           74  46  71  47 /  10   0   0   0
Las Cruces              73  43  69  43 /   0   0   0   0
Alamogordo              71  43  67  43 /  10   0   0   0
Cloudcroft              53  27  49  27 /  10   0   0   0
Truth or Consequences   70  42  68  41 /   0   0   0   0
Silver City             61  34  60  36 /   0   0   0   0
Deming                  71  42  69  40 /   0   0   0   0
Lordsburg               69  42  67  39 /   0   0   0   0
West El Paso Metro      73  49  70  48 /   0   0   0   0
Dell City               76  45  74  45 /  10   0   0   0
Fort Hancock            78  48  74  49 /  10   0   0   0
Loma Linda              70  44  67  45 /  10   0   0   0
Fabens                  76  48  73  47 /   0   0   0   0
Santa Teresa            73  46  70  46 /   0   0   0   0
White Sands HQ          73  45  69  45 /   0   0   0   0
Jornada Range           72  39  69  41 /   0   0   0   0
Hatch                   73  39  71  41 /   0   0   0   0
Columbus                73  42  71  44 /   0   0   0   0
Orogrande               73  46  70  46 /  10   0   0   0
Mayhill                 62  33  60  34 /  10   0   0   0
Mescalero               60  32  58  33 /  10   0   0   0
Timberon                59  32  57  33 /  10   0   0   0
Winston                 63  32  62  32 /   0   0   0   0
Hillsboro               67  37  64  37 /   0   0   0   0
Spaceport               71  38  69  40 /   0   0   0   0
Lake Roberts            61  30  60  30 /   0   0   0   0
Hurley                  64  34  63  35 /   0   0   0   0
Cliff                   67  32  65  35 /   0   0   0   0
Mule Creek              63  32  61  35 /   0   0   0   0
Faywood                 65  36  63  36 /   0   0   0   0
Animas                  71  42  69  40 /   0   0   0   0
Hachita                 71  42  69  40 /   0   0   0   0
Antelope Wells          71  42  70  41 /   0   0   0   0
Cloverdale              67  41  66  39 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from noon today to 8 PM MDT this evening for
     NMZ402>417.

TX...Wind Advisory from noon today to 8 PM MDT this evening for
     TXZ418>424.

&&

05 Rogash
Hazardous weather outlook, Mar 15, 3:02 AM MDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
302 AM MDT Thu Mar 15 2018

NMZ401>417-TXZ418>424-161200-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
302 AM MDT Thu Mar 15 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

West to southwest winds will gust around 50 mph most areas with
gusts to 60 mph higher mountains and eastern slopes this
afternoon and early this evening. Blowing dust will lower the
visibility to less than a mile over a few locations including
along portions of Interstate 10 between El Paso and Las Cruces
and also around Deming and Lordsburg.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winds may gust around 40 to 50 mph with possible blowing dust on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Rogash

Nearby

High Wind Warnings in New Mexico, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.